Source:

Nursing2015

November 2007, Volume 37 Number 11 , p 31 - 31 [FREE]

Authors

Abstract

function openWeblink(url,target,width) { if (!width) width = '100%'; var newWindow; newWindow = window.open(url,target,'width='+width+',height=480,status,resizable,titlebar,toolbar,scrollbars'); newWindow.focus(); } function set_JnlFullText_Print() { metaTag = document.createElement('meta'); metaTag.setAttribute('name','OvidPageId'); metaTag.setAttribute('content','JnlFullText_Print'); head = document.getElementsByTagName('head')[0]; head.appendChild(metaTag); return; } if (window.addEventListener) { // DOM Level 2 Event Module (NS 6+) window.addEventListener('onload',set_JnlFullText_Print(),false); } else if (window.attachEvent) { // IE 5+ Event Model window.attachEvent('onload',set_JnlFullText_Print); } // For anything else, just don't add the event Full Text   #header-block { display: none; } © 2007 Lippincott Williams & Wilkins, Inc. Volume 37(11), November 2007, p 31 Care providers disregard patient concerns [Department: upFront: DRUG NEWS: ADVERSE REACTIONS] ...

 

Primary care providers are too quick to dismiss the concerns of patients who report having an adverse drug reaction, researchers found. In a survey of 650 patients taking statins who reported having adverse drug reactions, many patients said that their physicians told them that the drug couldn't be the cause of their symptoms. These denials occurred even when the reported symptoms were well-documented adverse reactions to statin drugs, such as muscle pain and changes in memory, concentration, and mood.

 

Most patients said that they, not their physician, initiated the discussion about a possible link between the drug and their symptoms. Even so, 47% of patients with muscle problems or cognitive issues said their health care provider dismissed the possibility of a link between their symptoms and the drug.

 

In all, 32% of patients said their physician dismissed the possibility of a link between their symptoms and statin use, 39% said their physician said that a link was possible, and 29% said their physician didn't endorse or dismiss the possibility of a link between their symptoms and statin use.

 

Researchers conclude that physicians need to be better educated about adverse drug reactions and patients should be encouraged to formally report adverse reactions.

Primary care providers are too quick to dismiss the concerns of patients who report having an adverse drug reaction, researchers found. In a survey of 650 patients taking statins who reported having adverse drug reactions, many patients said that their physicians told them that the drug couldn't be the cause of their symptoms. These denials occurred even when the reported symptoms were well-documented adverse reactions to statin drugs, such as muscle pain and changes in memory, concentration, and mood.

Most patients said that they, not their physician, initiated the discussion about a possible link between the drug and their symptoms. Even so, 47% of patients with muscle problems or cognitive issues said their health care provider dismissed the possibility of a link between their symptoms and the drug.

In all, 32% of patients said their physician dismissed the possibility of a link between their symptoms and statin use, 39% said their physician said that a link was possible, and 29% said their physician didn't endorse or dismiss the possibility of a link between their symptoms and statin use.

Researchers conclude that physicians need to be better educated about adverse drug reactions and patients should be encouraged to formally report adverse reactions.

Source

 

Golomb BA, et al., Physician response to patient reports of adverse drug effects: Implications for patient-targeted adverse effect surveillance, Drug Safety, August 2007.